Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 112, NWS Cheyenne, WY

July 10, 2009Dawes County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 10, 2009, 6:38 PM MDT for Dawes County, Sioux County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2009, 6:38 PM MDT (00:38 UTC)
Expired
Jul 10, 2009, 7:19 PM MDT
In force
41 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Dawes County, NE, Sioux County, NE

The radar

The Rapid City radar (KUDX), 176 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2009-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2009-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:00 PM MDT, 5 hours 38 minutes earlier.

Area forecast discussion, Jul 10, 1:00 PM MDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
100 PM MDT FRI JUL 10 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY...
MAIN DIFFICULTY WILL CONTINUE TO BE CONVECTION AND WHETHER OR NOT IT
WILL OCCUR THIS EVENING AND AGAIN SATURDAY.  CAPPING INVERSION
REMAINS IN PLACE AND LATEST SOUNDING AND EXPECTED TEMPERATURES NOT
INDICATING THAT IT WILL BREAK.  AREA OF LOW CLOUDS OVER THE
PANHANDLE NOW LIMITING HEATING WHILE MUCH OF WY CLEAR ATTM.  SOME
HIGH CLOUDS ADVECTING NORTHWARD ACROSS COLORADO TOWARD CWA HOWEVER
AS UPPER LEVEL MOISTURE INCREASES IN SW UPPER FLOW.  WILL LEAVE LOW
POPS IN PLACE FOR NOW IN CASE SOMETHING FIRES OVER THE LARAMIE RANGE
AND DRIFTS EAST THIS EVENING.  OTHERWISE LOW LEVEL MOIST UPSLOPE
FLOW WILL LIKELY LEAD TO ANOTHER DECK OF LOW CLOUDS AND PATCHY FOG
LATER TONIGHT OVER MUCH OF THE AREA EAST OF THE MTNS WHICH WILL
PERSIST INTIO SATURDAY MORNING.  SOMEWHAT BETTER CHANCE FOR
CONVECTION SATURDAY AS MOISTURE INCREASES AND WEAK WAVE MOVES INTO
THE REGION BUT SOUNDINGS STILL DEPICTING A SIGNIFICANT CAP.  LITTLE
CHANGE SEEN FOR SUNDAY AS AREA WILL REMAIN UNDER MOIST WSW UPPER
FLOW ALONG NORTHERN PERIPHERY OF UPPER HIGH OVER THE SOUTHERN ROCKYS.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...
THE UPPER LEVEL RIDGE WILL REMAIN OVERHEAD SUNDAY NIGHT INTO
MONDAY WITH A STRONG THERMAL RIDGE AXIS CENTERED OVER THE FORECAST
AREA. ALTHOUGH THE WARMTH PRODUCED BY THE RIDGE WILL CREATE
CONVECTIVE INHIBITION LATE SUNDAY...THERE APPEARS TO BE ENOUGH
SURFACE HEATING TO OVERCOME THE CAP BY THE EARLY EVENING HOURS.
THEREFORE WILL CONTINUE TO KEEP THE INHERITED CHANCES FOR SHOWERS
AND THUNDERSTORMS IN THE FORECAST. MONDAY WILL LIKELY BE THE
WARMEST DAY OF THE WEEK WITH 700 MB TEMPERATURES APPROACHING 17
DEGREES CELSIUS OVER THE AREA AND COMPRESSIONAL WARMING EXPECTED
AHEAD OF AN APPROACHING COLD FRONT. AHEAD OF AND ALONG THE COLD
FRONT MONDAY AFTERNOON THE GFS BUFKIT SOUNDINGS ARE INDICATING
IMPROVED CHANCES FOR SHOWERS AND THUNDERSTORMS. HAVE THEREFORE
INCREASED PRECIPITATION CHANCES DURING THIS PERIOD TO ABOVE
CLIMATOLOGICAL VALUES.

THE COLD FRONT WILL CONTINUE TO MOVE ACROSS THE AREA MONDAY
EVENING...PRODUCING COOLER CONDITIONS FOR TUESDAY AND WEDNESDAY
ALONG WITH PRODUCING A GENERALLY STABLE ENVIRONMENT. THIS WILL
KEEP SHOWERS AND THUNDERSTORMS OUT OF THE FORECAST THROUGH EARLY
THURSDAY. LOW LEVEL MOISTURE WILL MAKE A RETURN TO THE NORTH AS
THE SURFACE HIGH IS REPLACED BY A LEE TROUGH LATE WEDNESDAY. THIS
SURFACE LEE TROUGH WILL BE THE FOCUS FOR INCREASED CONVERGENCE
THURSDAY AND WILL ACTUALLY SHIFT EASTWARD AS A WEAK COLD FRONT
THURSDAY EVENING.

&&

.AVIATION...
LOW LEVEL MOIST UPSLOPE WILL LIKELY RESULT IN ANOTHER AREA OF LOW
CLOUDS AND PATCHY FOG LATER TONIGHT INTO SATURDAY MORNING EAST OF
THE MTNS WITH CONDITIONS LOWERING TO MVFR/IFR IN THAT AREA. SLOW
IMPROVEMENT SATURDAY MORNING.  VFR CONDITIONS EXPECTED ELSEWHERE
THROUGH SATURDAY.

&&

.FIRE WEATHER...
NO CONCERNS SEEN OVER THE NEXT COUPLE DAY WITH RELATIVE HUMIDITIES
EXPECTED TO REMAIN ABOVE CRITICAL THRESHOLDS AND FUELS GENERALLY
GREEN.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RE
LONG TERM...CARPENTER
Hazardous weather outlook, Jul 10, 10:30 AM MDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MDT FRI JUL 10 2009

NEZ001>003-019>021-054-055-WYZ060-067>070-111130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1030 AM MDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND PART OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP OVER THE PLAINS OF SOUTHEAST WYOMING
THIS AFTERNOON AND SPREAD EAST INTO THE NEBRASKA PANHANDLE BY
EVENING. A RELATIVELY WARM LAYER OF AIR ALOFT MAY HINDER STORM
FORMATION HOWEVER.  A FEW OF THE THUNDERSTORMS MAY BECOME STRONG IF
THEY CAN OVERCOME THE EFFECTS OF THIS WARM LAYER AND PRODUCE HAIL
AND GUSTY WINDS. THE STORMS WILL END BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED SATURDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATE THIS AFTERNOON INTO
THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-061>066-111130-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
1030 AM MDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ONLY A FEW WEAK THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 10, 5:18 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT FRI JUL 10 2009

NEZ001-002-110015-
DAWES-SIOUX-
518 PM MDT FRI JUL 10 2009

...A FEW STRONG STORMS IN THE NORTHERN PANHANDLE...

AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF PRAIRIE CENTER...OR 26 MILES
SOUTHEAST OF LUSK...MOVING EAST AT 15 MPH.  ANOTHER STORM WAS
LOCATED 8 MILES EAST OF HARRISON ALSO MOVING EAST AT 15 MPH.

THESE STORMS WILL PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...HEAVY
RAIN AND WINDS UP TO 50 MPH AS THEY DRIFT ACROSS NORTH CENTRAL SIOUX
COUNTY INTO WESTERN DAWES COUNTY THROUGH 615 PM.
Local storm report, Jul 10, 6:07 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
607 PM MDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             3 E AGATE               42.41N 103.72W
07/10/2009  M0.88 INCH       SIOUX              NE   CO-OP OBSERVER

            MOSTLY PEA SIZED...BUT A FEW AS LARGE AS NICKELS.

&&

CAH
Special weather statement, Jul 10, 6:09 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
609 PM MDT FRI JUL 10 2009

NEZ001-002-110100-
DAWES-SIOUX-
609 PM MDT FRI JUL 10 2009

...A STRONG STORM MOVING EAST ALONG THE SIOUX/DAWES COUNTY LINE...

AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF CRAWFORD...OR 29 MILES WEST OF
CHADRON...MOVING EAST AT 15 MPH.  IT WILL PRODUCE HAIL UP TO 1/2
INCH IN DIAMETER...HEAVY RAIN AND WINDS UP TO 50 MPH AS IT MOVES
JUST NORTH OF HIGHWAY 20 INTO THE CRAWFORD AREA BY 625 PM.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:11 PM MDTSevere Thunderstorm WarningCYSGoshen49 min
Jul 10, 9:15 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie45 min
Jul 10, 6:00 PM MDTSevere Thunderstorm WarningCYSBox Butte, Sioux43 min
Jul 10, 7:10 PM MDTSevere Thunderstorm WarningCYSDawes42 min
Jul 10, 11:18 PM MDTSevere Thunderstorm WarningCYSKimball57 min
Jul 11, 12:08 AM MDTSevere Thunderstorm WarningCYSDawes, Sioux49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.